Too Much Benadryl Kills: Seven Signs of Benadryl Overdose

Most people rarely think about the over-the-counter antihistamine Benadryl unless they or a relative are prone to having allergic reactions. But now there’s the “Benadryl challenge,” in which people (often teens) dare one another get high by taking large amounts of Benadryl.

Much like the Tide Pod challenge of 2018 (which was often spread on Youtube.com), the dare has spread through social media platforms, this time mostly on teen-focused TikTok. Also like the Tide Pod debacle, the trend is dangerous.

Benadryl is useful and relatively safe when used correctly, but taking too much can kill you. The more you take, the more likely it is to make you severely ill. According to some reports, children involved in the challenge have been encouraged to take up to 12 tablets at once, a potentially lethal dose. A standard dose of Benadryl is 1 tablet every 4 to 6 hours for children ages 6 to 12 and up to 2 tablets every 4 to 6 hours for those over age 12, not to exceed 6 doses in 24 hours.

Last month, a 15-year-old girl from Oklahoma City died of overdose after trying the challenge late. Other young people have ended up in the hospital with after overdosing.

According to emergency room doctor Robert Glatter of Lenox Hill Hospital, New York City, the nearer a person gets to the dose needed to trigger a desired hallucinatory “high,” the more likely the risk for developing seizures and cardiac arrhythmia. A report in Good Housekeeping found that most of the teens who’ve gotten hurt doing the Benadryl challenge have experienced heart issues.

Says Glatter:

“Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation, elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose.”

Here is a list of Benadryl overdose symptoms, as outlined by Dr. Kenneth Perry of Trident Medical Center, Charleston, South Carolina:

  1. Excessive body heat
  2. Flushed skin
  3. Decreased sweating
  4. Decreased urination (which can lead to kidney issues)
  5. Visions changes, like pupil restriction and inability to focus
  6. Delirium, “spinning,” or hyperawareness
  7. Anxiety

If you suspect you have overdosed on Benadryl (or that someone you know has), get medical help immediately.

Disclaimer: This article does not provide medical advice. Do not take action based solely on this article and always consult with an appropriate healthcare professional. This article is purely for informational purposes.

Add Comment

Leave a Reply


Your email address will not be published. Required fields are marked *

*